Background: Angiotensin converting enzyme (ACE)-inhibitor overdose may result in severe hypotension. Existing data do not adequately deal with the likely onset of haemodynamic effects, which has implications for the appropriate duration of monitoring in the acute-care setting. Therefore, the relationship between the interval after an ACE-inhibitor overdose and onset of hypotension was examined.
Methods: A retrospective case review of patients who attended our institution after an ACE-inhibitor overdose between 1 January 2000 and 31 December 2005 was carried out. Data collected were heart rate, blood pressure, electrolytes, electrocardiogram variables, and interval between ingestion and lowest recorded blood pressure.
Results: 33 patients (24 men) who presented after an ACE-inhibitor overdose were identified. Median (interquartile range (IQR)) age was 49 (42–56) years, and stated quantity ingested was 20 (7–42) times the defined daily dose. The median (IQR) interval between ACE-inhibitor ingestion and lowest recorded systolic blood pressure was 4.5 (3.8–5.5) h, diastolic blood pressure was 3.8 (3.3–6.5) h and mean blood pressure was 4.2 (3.5–5.5) h. Heart rate did not increase substantially in response.
Conclusion: The lowest blood pressure was recorded within a short interval after an ACE-inhibitor overdose, irrespective of therapeutic intervention. Patients in whom hypotension has not occurred within 6 h of ingestion can be considered for discharge.
- ACE, angiotensin converting enzyme
- DBP, diastolic blood pressure
- MBP, mean blood pressure
- NPIS, National Poisons Information Service
- SBP, systolic blood pressure
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: None declared.